Alert archive / Arkansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 61, NWS Memphis, TN

May 29, 2019Clay County, Greene County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at May 29, 2019, 5:52 PM CDT for Clay County, Greene County, Arkansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2019, 5:52 PM CDT (22:52 UTC)
Expired
May 29, 2019, 6:45 PM CDT
In force
53 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR

The radar

The Memphis radar (KNQA), 114 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.9 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:10 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 29, 3:10 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
310 PM CDT Wed May 29 2019

.DISCUSSION...
Midafternoon upper air analysis showed an unseasonably strong
ridge centered over FL and the eastern Gulf of Mexico. This
upper ridge was largely responsible for the warm and predominately
dry weather across the Midsouth over the past week. The main
storm track remained anchored around the periphery of the upper
ridge, from TX through the mid-MS an OH River valleys.

The upper ridge will deamplify through Friday morning, as a northern
branch upper low drops slowly southeast into the mid-MS River
valley from the northern plains. This will expose the Midsouth to
stronger westerlies aloft as early as tonight for areas north of
I-40. A weak shortwave, possibly convectively- enhanced, will
provide a focus for mainly elevated storms early in the morning,
before exiting by midday. A slow-moving frontal boundary will drop
into the Midsouth and may serve as possible focus for regenerating
showers and thunderstorms Thursday afternoon. This front should
exit northeast MS Thursday evening, as drier surface high pressure
settles into the Midsouth.

Nearly zonal / west-northwest flow aloft will prevail Friday and
Saturday. Rain chances will remain limited by a relatively dry
surface pressure ridge. A building upper ridge over the Rockies
and the high plains and deepening trof along the eastern seaboard
will place the Midsouth under amplifying northwest flow aloft by
Sunday. This pattern will continue into the middle of next week.
Northwest flow patterns can be unsettled for the Midsouth- storms
develop upstream in the afternoon over the plains, eventually
forming into organized storm clusters that drop southeast overnight.
Timing of storms can also be dependent on embedded shortwaves,
which is difficult to ascertain from model data beyond day 3. For
now, it appears best rain chances arrive Monday night and continue
through Wednesday.

Despite the southward displacement of the subtropical height
ridge this weekend and early next week, Midsouth temps should
continue to average above the normals set in the 1981-2010 period.

PWB

&&

.AVIATION...
18Z TAFs

VFR conditions will persist until 00z tonight. Afterwards ceilings
should come down to MVFR conditions at MEM, MKL and JBR. Expect
showers and thunderstorms for most of the day and night at JBR and
in the morning at MEM and MKL. Winds will be SW with gusts up to
17 kts at MEM tomorrow morning.

SGW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 29, 1:29 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
129 PM CDT Wed May 29 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-302030-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
129 PM CDT Wed May 29 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Scattered strong thunderstorms will be possible north of I-40
through tonight. A few severe thunderstorms will be possible, mainly
north of a Jonesboro to Dyersburg line. Main threats include
damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

PWB

In the hours before

Special weather statement, May 29, 5:25 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Memphis TN
525 PM CDT Wed May 29 2019

ARZ009-018-292300-
Greene AR-Clay AR-
525 PM CDT Wed May 29 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northwestern Greene County in eastern Arkansas...
Southwestern Clay County in eastern Arkansas...

At 524 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Evening Star, or 9
miles north of Crowleys Ridge State Park, moving northeast at 35 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in northwestern Greene and southwestern Clay Counties should
monitor this storm closely.

LAT...LON 3641 9025 3604 9062 3604 9084 3605 9083
      3608 9082 3611 9077 3613 9077 3615 9075
      3615 9081 3629 9081 3630 9079 3628 9078
      3628 9075 3641 9075
TIME...MOT...LOC 2224Z 215DEG 30KT 3617 9066

JOHNSON
Special weather statement, May 29, 5:46 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
546 PM CDT Wed May 29 2019

MOZ115-292300-
Pemiscot MO-
546 PM CDT Wed May 29 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Northwestern Pemiscot County in southeastern Missouri...

At 545 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Wardell, or near
Portageville, moving northeast at 25 mph.

Dangerous cloud to ground lightning is also possible with this
thunderstorm.

People in northwestern Pemiscot County should monitor this storm
closely.

LAT...LON 3642 8970 3640 8968 3640 8966 3629 8971
      3629 8996 3639 8996 3639 8975 3642 8974
      3643 8973
TIME...MOT...LOC 2245Z 213DEG 24KT 3637 8978

JOHNSON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:37 PM CDTRiver Flood AdvisoryMEGTunica4 days
May 29, 11:24 AM CDTRiver Flood WarningMEGTunica45 days
May 29, 11:22 AM CDTRiver Flood WarningMEGLake40 days
May 29, 6:23 AM CDTSpecial Weather StatementMEGCraighead52 min
May 29, 6:55 AM CDTSpecial Weather StatementMEGCross, Poinsett50 min
May 29, 7:08 AM CDTSpecial Weather StatementMEGClay, Craighead, Greene52 min
May 29, 7:41 AM CDTSpecial Weather StatementMEGCross, Mississippi, Poinsett49 min
May 29, 7:57 AM CDTSpecial Weather StatementMEGClay63 min
May 29, 5:25 PM CDTSpecial Weather StatementMEGClay, Greene35 min
May 29, 6:15 PM CDTSpecial Weather StatementMEGGreene15 min
May 29, 6:19 PM CDTSpecial Weather StatementMEGCraighead26 min
May 29, 6:31 PM CDTSpecial Weather StatementMEGGreene29 min
May 29, 6:54 PM CDTSpecial Weather StatementMEGCraighead36 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.